Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 11, NWS Midland/Odessa, TX

July 1, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 1, 2017, 9:40 PM CDT for Presidio County, Texas. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 9:40 PM CDT (02:40 UTC)
Expired
Jul 2, 2017, 10:40 PM CDT
In force
25 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

761 
WGUS44 KMAF 020240
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
940 PM CDT Sat Jul 1 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.<General hydrometeorological synopsis>.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-021840-
/O.NEW.KMAF.FL.W.0011.170702T0240Z-170703T0340Z/
/CDET2.2.ER.170702T0125Z.170702T0400Z.170702T1540Z.NR/
940 PM CDT Sat Jul 1 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Sunday evening, or until the warning is cancelled.
* At  9PM Saturday the stage was 11.0 feet (3.4 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 12.0 feet (3.7 
  meters) by tonight.  The river will fall below flood stage tomorrow
  late morning.
* Impact...At 12.0 feet (3.7 meters), the river continues to flood low
  areas oF FM 170.  The river will likely begin to affect homes on 
  the west side of the roadway.  Livestock and machinery along the 
  river will be impacted.

This crest compares to a previous crest of 11.9 feet (3.6 meters) on 
Apr 16 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5   11.0   Sat  9 PM  11.6  10.4   7.3   6.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    3.4   Sat  9 PM   3.5   3.2   2.2   2.1

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
2 follow-up statements
866 
WGUS84 KMAF 021039
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
539 AM CDT Sun Jul 2 2017

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Thunderstorms developed Saturday afternoon and evening along the 
Rio Grande from Candelaria to several miles upstream.  As a result,
the Rio Grande at Candelaria is experiencing minor flooding.  This
flooding may translate to rises on the river at Presidio over the 
next 24 hours.  However, river levels are expected to decrease if
no more rainfall occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC377-022306-
/O.EXT.KMAF.FL.W.0011.000000T0000Z-170702T2306Z/
/CDET2.2.ER.170702T0125Z.170702T0215Z.170702T1106Z.NO/
539 AM CDT Sun Jul 2 2017

The Flood Warning continues for
  the Rio Grande at Candelaria 3N.
* until this evening, or until the warning is cancelled.
* At  5AM Sunday the stage was 9.3 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 11.0 feet (3.4 meters) on 
Jul 2 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   7.5  8.5    9.3   Sun  5 AM   8.7   7.2   7.0   6.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   2.3  2.6    2.8   Sun  5 AM   2.7   2.2   2.1   2.1

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
674 
WGUS84 KMAF 021402
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
902 AM CDT Sun Jul 2 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Thunderstorms developed Saturday afternoon and evening along the 
Rio Grande from Candelaria to several miles upstream. However, 
due to decreased thunderstorm activity, river levels are
falling and will continue to fall below action stage later
on this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  


Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement for this event. 

&&

TXC377-021432-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-170702T2306Z/
/CDET2.2.ER.170702T0125Z.170702T0215Z.170702T1151Z.NO/
902 AM CDT Sun Jul 2 2017

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  8AM Sunday the stage was 8.1 feet (2.5 meters).
* Fell below flood stage at  6:51 AM Sunday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 6.9 feet (2.1 meters)
  by tomorrow morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 11.0 feet (3.4 meters) on 
Jul 2 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   7.5  8.5    8.1   Sun  8 AM   7.0   6.8   6.9   6.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   2.3  2.6    2.5   Sun  8 AM   2.1   2.1   2.1   2.1

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 1, 6:16 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 6:16 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Sat Jul 1 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the southeast New Mexico and west
Texas terminals the next 24 hours. Will be watching the potential
for thunderstorms developing and tracking off the New Mexico
mountains this evening and overnight into the southeast New Mexico
Plains, including KCNM and KHOB. Will leave out mention of storms
for now at these terminals but will continue to monitor.

12

&&

.PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/

DISCUSSION...

A cold front/outflow boundary has moved south into the area behind
convection which moved southeastward into central Texas earlier
today.  This boundary, along with a couple of other outflow
boundaries, will likely provide a low level focus for thunderstorm
development this afternoon/evening, and perhaps a focus for a MCS
tonight.  Temperatures will not be as hot today as Friday, but
dewpoints are higher due to easterly low level flow, so instability
will not be lacking to fuel thunderstorm development.  In addition,
the easterly upslope flow into the higher terrain has aided
additional scattered thunderstorm development, with more expected
through max heating.  SBCape will be 1500-2500 J/Kg over all but
the northeastern CWA, and on the western side of the higher
terrain in Jeff Davis and Presidio counties, while mid level lapse
rates will be rather steep around 8 C/Km.  Strong winds will be
the primary threat from thunderstorms this afternoon and tonight,
but there may be enough 0 to 6Km shear for a few organized storms
and large hail this afternoon.  Thunderstorms could band together
over the higher terrain of southeastern New Mexico and west
Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound
MCS overnight.  Models have been remiss on how long previous MCSs
have lasted overnight so will have at least a slight chance of
thunderstorms all the way to the eastern and southeasternmost
counties in the CWA.  Strong winds could occur along portions of
any linear MCS overnight, and to a lesser extent, heavy rainfall.

A weakened upper ridge over the region today will gradually
retrograde and reform over the Four Corners region by mid next week
where it is progged to stay through next weekend.  Temperatures will
stay hot/above normal, but not as hot as what we just had the last
couple of days of June.  Since the upper ridge will not be centered
over us, and low level moisture will be present through the extended
forecast, we could see similar occurrences with thunderstorms as
Friday and Friday night, and what is expected through tonight. Shear
will be on the weak side due to the proximity of the upper ridge,
but there may be a little stronger shear a couple of the upcoming
days, or enough instability, to be concerned about strong
thunderstorm wind gusts.  All the low level moisture that looks to
be available through the extended, and the mainly weak flow aloft
could result in episodes of heavy rainfall too.  It is difficult to
project where specific meteorological features will be in 12-24
hours during the summer, much less 5-6 days out, but between the
heat and expected moisture availability, will keep a chance of
thunderstorms in most locations through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  97  75  99 /  20  10   0  10
Carlsbad                       70  99  72 100 /  40  20  20  20
Dryden                         76  99  75 100 /  20  10   0   0
Fort Stockton                  73  98  72 100 /  20  10  10  10
Guadalupe Pass                 69  91  69  92 /  40  30  20  30
Hobbs                          69  94  70  97 /  40  10  20  20
Marfa                          62  93  62  93 /  30  20  20  30
Midland Intl Airport           74  98  74 100 /  20  10  10  10
Odessa                         74  98  74  99 /  20  10  10  10
Wink                           74 100  75 101 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, Jul 1, 12:43 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1243 PM CDT Sat Jul 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms over the higher terrain this afternoon are
expected to migrate over the Permian Basin tonight into early Sunday
morning. The strongest storms will be capable of producing strong
winds, hail, frequent lightning strikes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered mainly afternoon thunderstorms are forecast for the
mountains and adjacent plains through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 4:53 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT SAT JUL 1 2017

TXZ057-074-080-012230-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
453 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lobo, or 18 miles southeast of Van Horn, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Additional strong storms possible near SH 118.

Locations impacted include...
Kent, Lobo and Buffalo Trail Scout Camp.

LAT...LON 3068 10472 3085 10479 3120 10411 3093 10384
      3059 10409
TIME...MOT...LOC 2151Z 250DEG 16KT 3080 10468
Special weather statement, Jul 1, 6:32 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT SAT JUL 1 2017

TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
632 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valentine, or 19 miles north of Candelaria, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.

LAT...LON 3072 10462 3030 10434 3031 10475 3048 10487
      3051 10487 3052 10488 3053 10488 3055 10490
      3057 10490 3059 10492 3060 10492 3060 10493
      3061 10497
TIME...MOT...LOC 2331Z 253DEG 10KT 3042 10472
Special weather statement, Jul 1, 7:04 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT SAT JUL 1 2017

TXZ080-020030-
Marfa Plateau TX-
704 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

LAT...LON 3039 10409 3041 10388 3006 10381 3005 10412
TIME...MOT...LOC 0003Z 356DEG 21KT 3033 10399
Special weather statement, Jul 1, 7:18 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT SAT JUL 1 2017

TXZ079-080-020100-
Presidio Valley TX-Marfa Plateau TX-
718 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Candelaria, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

LAT...LON 3044 10453 3009 10439 3001 10469 3002 10470
      3005 10471 3008 10469 3013 10470 3018 10469
      3022 10471 3023 10471 3026 10475 3030 10476
      3032 10479 3045 10481
TIME...MOT...LOC 0017Z 352DEG 19KT 3031 10464
Special weather statement, Jul 1, 8:04 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT SAT JUL 1 2017

TXZ079-080-020130-
Presidio Valley TX-Marfa Plateau TX-
804 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruidosa, or near Candelaria. This storm was moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria, Ruidosa and Chinati Mountains.

LAT...LON 3008 10469 3013 10470 3018 10469 3021 10470
      3028 10462 3008 10435 2986 10463 2989 10466
      2990 10466 2992 10468 2995 10467 2998 10469
      3002 10469 3002 10470 3005 10471
TIME...MOT...LOC 0103Z 317DEG 4KT 3005 10467
Special weather statement, Jul 1, 8:15 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT SAT JUL 1 2017

TXZ081-020200-
Big Bend Area TX-
815 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Terlingua, or 7 miles east of Lajitas, moving south at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lajitas, Study Butte-Terlingua, Castolon and Barton Warnock
Environmental Educational Center.

LAT...LON 2912 10352 2914 10353 2914 10355 2916 10355
      2915 10360 2917 10361 2916 10365 2917 10366
      2918 10372 2923 10376 2922 10377 2932 10377
      2931 10354 2911 10349
TIME...MOT...LOC 0115Z 353DEG 5KT 2922 10365

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:04 PM CDTSpecial Weather StatementMAFPresidio26 min
Jul 1, 7:18 PM CDTSpecial Weather StatementMAFPresidio42 min
Jul 1, 8:04 PM CDTSpecial Weather StatementMAFPresidio26 min
Jul 1, 8:15 PM CDTSpecial Weather StatementMAF45 min
Jul 1, 11:16 PM CDTSpecial Weather StatementMAF29 min
Jul 2, 1:16 AM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines59 min
Jul 2, 1:34 PM CDTSpecial Weather StatementMAFPresidio56 min
Jul 2, 2:24 PM CDTSpecial Weather StatementMAFPresidio51 min
Jul 2, 5:43 PM CDTSpecial Weather StatementMAF47 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.